Indexed on: 14 May '14Published on: 14 May '14Published in: European Journal of Clinical Microbiology & Infectious Diseases
The purpose of this study was to identify clinical characteristics of Clostridium difficile infection (CDI) in patients with antibiotic-associated diarrhea (AAD). A prospective study was conducted among patients hospitalized in Fudan University Hospital Huashan from August 1, 2012 to July 31, 2013. Toxigenic C. difficile isolates were characterized by PCR ribotyping and multilocus sequence typing. AAD developed in 1.0 % (206/20437) of the antibiotic-treated hospitalized patients and toxigenic C. difficile was isolated from 30.6 % (63/206) of patients with AAD. The frequency of AAD was highest in the intensive care unit (10.7 %); however the proportion of CDI in AAD was highest in the Geriatric Unit (38 %). AAD ranged in severity from mild to moderate. One case with pseudomembranous colitis was identified. Use of carbapenems was found to significantly increase the risk of CDI (OR, 2.31; 95 % CI, 1.22-4.38; p = 0.011). Patient demographics, presumed risk factors, clinical manifestations and laboratory findings revealed no significant difference between patients with CDI and non-C. difficile AAD. Over 90 % of the patients with CDI or non-C. difficile AAD were cured. Two patients had CDI recurrence. Ribotype H was the dominant (18.8 %) genotype, followed by ribotype 012 and ribotype 017. C. difficile plays a significant role in AAD in our setting in China. Because the severity of diarrhea ranges from mild to moderate, it is difficult for Chinese clinicians to identify CDI from AAD patients, therefore CDI should be included in the routine differential diagnoses for hospitalized patients presenting with AAD.